Cold/Wind Chill, Central St. Louis
- When
- February 19, 8:00 PM CST to February 20, 10:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- AWOS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Bitterly cold wind chills of -40 to -45 degrees Fahrenheit occurred across the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Bitterly cold wind chills of -40 to -45 degrees Fahrenheit occurred across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 19, 3:09 PM CST, 4 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
309 PM CST TUE FEB 19 2008
.DISCUSSION...
MAIN FOCUS ON SHORT TERM IS INCURSION OF ARCTIC AIR INTO CWA WITH
POTENTIAL FOR DANGEROUS WIND CHILLS. SOME LES IS LIKELY AS MORE
FAVORABLE FETCH DEVELOPS OVERNIGHT...INCREASING MSTR FLUX FROM LAKE
SUPERIOR INTO GOGEBIC RANGE.
VIGOROUS MID LVL CLOSED LOW SLIDING SE FROM WRN ONTARIO THIS
AFTERNOON...INTO ARROWHEAD. COLD CORE HAS ASSISTED IN STEEPENING
LAPSE RATES WITH EXTENSIVE AREA OF LL CLOUD STREETS DEVELOPING
BENEATH THIS FEATURE. A FEW SNOW SHOWERS ARE POSSIBLE WITH THE
INSTABILITY CUMULUS...OTHERWISE FORCING IS NOT THAT SIGNIFICANT.
1033MB SFC HIGH BUILDING IN STRENGTH AS IT SLIDES SOUTH FROM
MANITOBA THIS AFTERNOON. GREATEST SFC PRESS RISES ARE ALMOST DUE
SOUTH INTO ERN NODAK...PORTENDING EVENTUAL TRACK OF SFC FEATURE.
TONIGHT...GFS/EC/SREF CONSENSUS IS THAT SFC HIGH WILL MAKE IT TO
NE SDAK BY 12Z WED...WITH CORE OF ISALLOBARIC PRESS RISES MOVING
WEST AND SOUTH OF CWA. WC WARN/ADVISORY OUTLINE A BIT CHALLENGING
AS SUSPECT THAT ENOUGH MIXING OCCURS BEHIND ARCTIC FRONT TO KEEP
TEMPS FROM DROPPING DRAMATICALLY OVER SE CWA. BEST COMBINATION OF
COLDEST AIR AND WIND SEEMS TO BE AIMING FOR NRN/WRN CWA. DLH
VICINITY MAY SEE A BRIEF DROP IN WC TO CRITERIA LVL BUT DID NOT
FEEL CONFIDENT ENOUGH TO INCLUDE. PREVIOUS OUTBREAKS WERE MORE
WELL DEFINED IN REGARD TO COLD AIR/WIND SPEED VALUES.
LES PARAMETERS INCREASE QUICKLY THIS EVENING AS SFC/85H FETCH
REALIGNS TO A MORE NORTHERLY FETCH. EQL PUSH TOWARDS 10K FEET
BRIEFLY BY 6Z AT TIME OF MAXIMUM OMEGA AND BEFORE INVERSION
STRENGTHENS AND LOWERS FROM 5K TO 3K BY MORNING. WOULD EXPECT A
QUICK DOSE OF LES FROM ABOUT 4Z-8Z. MOST OF THE FAVORED DENDRITIC
ZONE IS NEAR GROUND LEVEL...BELOW BEST OMEGA...AS WOULD BE
EXPECTED WITH VERY COLD AIR ARRIVING. SEVERAL INCHES OF SNOW ARE
POSSIBLE OVERNIGHT ALONG THE GOGEBIC RANGE. WILL NOT ISSUE LES
ADVISORY AT THIS POINT ALTHOUGH CRITERIA MAY BE MET BY MORNING
OVER IRON COUNTY.
WEDNESDAY...ARCTIC SFC HIGH HEADS TOWARDS LOWER MIDWEST AS REGION
REMAINS UNDER NW MID LVL FLOW. QUIET COLD PATTERN WILL PREVAIL.
EXTENDED...STRENGTHENING MID LVL SHORTWAVE WILL MOVE ACROSS CWA
THURSDAY WITH CHANCE OF LIGHT SNOW. ACCUMULATIONS SHOULD BE ON THE
ORDER OF HALF TO ONE AND A HALF INCHES. THEN MODERATION OF COLD
AIR WILL TAKE PLACE AS INTENSE NRN BRANCH OF WESTERLIES RETREATS
INTO CTRL CANADA UNTIL NEXT WEEK.
&&
.AVIATION...
AREAS OF MVFR/IFR CONDS IN BLSN SPRDG SWD ACRS NERN MN THIS EVE AND
TNGT. OTRW...VFR CONDS THRUT NXT 48 HRS.
&&
POINT TEMPS/POPS...
DLH -19 0 -19 12 / 10 10 10 20
INL -30 -3 -22 10 / 10 10 10 20
BRD -20 1 -11 13 / 10 10 10 20
HYR -18 0 -20 14 / 40 10 10 20
ASX -15 3 -18 14 / 50 10 10 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING FROM 6 PM THIS EVENING TO 12 PM CST WEDNESDAY
FOR CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-NORTHERN CASS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST.
LOUIS-SOUTHERN CASS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA.
WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
WEDNESDAY FOR CARLTON/SOUTHERN ST. LOUIS-NORTHERN AITKIN-
PINE-SOUTHERN AITKIN-SOUTHERN LAKE/LAKESHORE.
WI...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
WEDNESDAY FOR ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-
SAWYER-WASHBURN.
CANNON/EOMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 523 AM CST TUE FEB 19 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 523 AM CST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT AT 600 PM THIS EVENING. THE COMBINATION OF TEMPERATURES READINGS OF 15 TO 30 BELOW ZERO AND NORTHWESTERLY WINDS WILL RESULT IN DANGEROUSLY COLD WIND CHILL READINGS OF 25 TO 45 BELOW ZERO ACROSS ALL OF THE NORTHLAND. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND CHILL ADVISORY IS EFFECT UNTIL NOON WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-201130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 523 AM CST TUE FEB 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STEWART
The national radar mosaic for the moment the first event began.
8 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81897, 81899, 81900, 81901, 81902, 81903, 81905, 81908.